By David M. Gardner
By Michael D. Teehan
Foreword by Ross Baldessarini
Publisher: Cambridge University Press
Print Publication Year: 2010
Online Publication Date:December 2010
Chapter DOI: http://dx.doi.org/10.1017/CBO9780511919237.023
Subjects: Psychiatry and Clinical Psychology
Long-term use of antipsychotics can lead to delayed-onset movement disorders. Tardive dyskinesia (TD) is an involuntary movement disorder characterized by a variable mixture of dyskinetic movements typically involving the face, mouth, and tongue. Also common are tics, grimacing, truncal and axial muscle involvement, chorea, athetosis, and dystonias. Speech and respiration can be affected in severe cases. Also possible are tardive or chronic akathisia (a persistent sense of inner restlessness) and tardive dystonia (recurring, rapid-onset, often sustained muscle contractions causing abnormal twisting, contorting, and postures, e.g. torticollis, blepharospasm, oculogyric crisis, and spasms of the jaw, trunk, and extremities).
Determining that these movement disorders are related to antipsychotic treatment can be challenging in the absence of a documented pre-treatment assessment, as a variety of neuro-medical conditions can present with similar features. It has also been observed that untreated patients with schizophrenia have a higher incidence of abnormal movement disorders.
However, the evidence implicating some antipsychotic agents as the primary cause of TD is beyond challenge. Most long-term studies of first-generation antipsychotics indicate that the rate of TD appears to be dependent on dosage and duration of treatment. Tardive dyskinesia can be irreversible. However, this risk is reduced when treatment is stopped or switched to an antipsychotic with low TD liability as soon as symptoms present.
Prevention and a rapid response to emerging signs of TD are vital in minimizing this side effect, as effective treatment modalities are lacking.